PPB - Services

Complaints, Feedback and Enquiry

Risk of non-cirrhotic portal hypertension in patients using Didanosine

[featured_image]
  • Version
  • Download 20
  • File Size 209.04 KB
  • File Count 1
  • Create Date February 15, 2022
  • Last Updated February 15, 2022

Risk of non-cirrhotic portal hypertension in patients using Didanosine

USA. The US FDA has alerted health-care professionals and patients about cirrhotic portal hypertension in patients using didanosine. Didanosine is used to treat human immunodeficiency virus (HIV) infection. The US FDA has received 42 post-marketing cases of non-cirrhotic portal hypertension in patients using didanosine with 4 deaths in those reported cases. The Agency explains that the cause of death in the four patients was due to:

  • -  Haemorrhage from esophageal varices in two patients
  • -  Progressive liver failure in one patient and
  • -  A combination of multi-organ failure, cerebral haemorrhage, sepsis and lactic acidosis in

    one patient.

    Based on the number of well-documented cases and exclusion of other causes of portal hypertension such as alcohol-related cirrhosis or hepatitis C., the US FDA has concluded that there is an association between use of didanosine and development of non-cirrhotic portal hypertension. Because of the potential severity of portal hypertension, the Agency has revised the warning and precautions section of the didanosine label to include information about non-cirrhotic portal hypertension. Didanosine already has a boxed warning for lactic acidosis and hepatomegaly with steatosis.

Attached Files

FileAction
Didanosine- risk of non-cirrhotic portal HTN.pdfDownload

Author

ppb_admin

Leave a comment

Your email address will not be published.